Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS JSJ

October 15, 2009

NWS JSJ issued this flash flood warning at Oct 15, 2009, 3:38 PM CDT. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 3:38 PM CDT (20:38 UTC)
Expired
Oct 15, 2009, 5:30 PM CDT
In force
112 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 62 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 152038
FFWSJU
PRC013-017-039-054-073-091-141-152230-
/O.NEW.TJSJ.FF.W.0054.091015T2038Z-091015T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
438 PM AST THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CIALES
     FLORIDA
     JAYUYA
     UTUADO
     BARCELONETA
     MANATI
     ARECIBO

* UNTIL 630 PM AST

* AT 430 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERAL INCHES OF RAIN HAVE FALLEN IN A VERY BRIEF PERIOD. RECENT 
HEAVY RAINFALL OVER SOME OF THESE AREAS...ESPECIALLY UTUADO...HAVE 
CAUSED MUDSLIDES AND MINOR FLOODING. RAINFALL TOTALS OF UP TO 5 
INCHES ARE POSSIBLE THROUGH THE NEXT TWO HOURS. BE AWARE OF RAPID 
RUSHING FLOOD WATERS DOWN RIVERS AND STREAMS. 

THE AREAS OF EXPECTED HIGHEST IMPACT BORDER UTUADO...CIALES AND 
FLORIDA IN THE VICINITY OF THE LOWER LAGO DOS BOCAS...RIO LIMON AND 
SECTIONS OF ROADS 140 AND 146.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1846 6658 1833 6650 1823 6657 1839 6675

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 152221
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
621 PM AST THU OCT 15 2009

PRC013-017-039-054-073-091-141-152230-
/O.EXP.TJSJ.FF.W.0054.000000T0000Z-091015T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-FLORIDA PR-JAYUYA PR-UTUADO PR-BARCELONETA PR-MANATI PR-
ARECIBO PR-
621 PM AST THU OCT 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST FOR ARECIBO...
MANATI...BARCELONETA...UTUADO...JAYUYA...FLORIDA AND CIALES
MUNICIPALITIES...

EVEN THOUGH RAINFALL HAS ENDED...POTENTIAL IMPACTS FROM DRAINING 
FLOOD WATERS ARE STILL POSSIBLE. RESIDENTS SHOULD CONTINUE TO BE 
VIGILANT OF FLOODED ROADWAYS AND SWOLLEN RIVERS AND STREAMS FOR THE 
NEXT FEW HOURS.

LAT...LON 1846 6658 1833 6650 1823 6657 1839 6675

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 1:25 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 15, 1:25 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
225 PM AST THU OCT 15 2009

.SYNOPSIS...WEAK TROPICAL WAVE NOW LOCATED OVER THE SOUTHERN
CARIBBEAN AT AROUND 66 WEST WILL CONTINUE TO MOVE WEST AND AWAY
FROM THE LOCAL REGION TONIGHT. ON FRIDAY...HIGH PRESSURE WILL BUILD
FROM THE NORTHEAST AND IT WILL PREVAIL OVER THE LOCAL AREA THROUGH
THE BEGINNING OF NEXT WEEK. A TROPICAL WAVE NOW LOCATED AT AROUND
54 WEST WILL MOVE ACROSS THE LOCAL CARIBBEAN WATERS BETWEEN
SATURDAY NIGH AND SUNDAY MORNING.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPED OVER THE NORTHWEST PORTIONS OF PUERTO RICO...PRODUCING
RAINFALL ACCUMULATIONS OF BETWEEN 1 TO 3 INCHES. ANOTHER AREA
AFFECTED BY SHOWERS WERE THE MUNICIPALITIES BETWEEN CATANO AND
DORADO.

FRIDAY...ALTHOUGH MODELS SUGGEST A SIGNIFICANT DECREASE ON
MOISTURE...ENOUGH WILL BE AVAILABLE TO GENERATE AFTERNOON SHOWERS
ACROSS THE INTERIOR AND NORTHWEST PORTIONS OF PUERTO RICO.

HIGH PRESSURE WILL BEGIN TO BUILD OVER THE LOCAL REGION TONIGHT
THROUGH FRIDAY AND IT IS EXPECTED TO STRENGTH THROUGH THE WEEKEND.
THIS HIGH PRESSURE WILL INTERACT WITH A TROPICAL WAVE THAT IS
FORECAST TO ENTER THE LOCAL CARIBBEAN ON SATURDAY. THIS
INTERACTION TIGHTENING THE PRESSURE GRADIENT ACROSS THE REGION...
THEREFORE INCREASING THE WINDS ACROSS THE LOCAL FORECAST AREA.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS MOST TAF SITES THE
REST OF THE AFTERNOON AND TONIGHT. HOWEVER...FROM 15/18-22Z MVFR AND
POSSIBLE IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS ARE POSSIBLE
ACROSS TJBQ. VCTS ARE POSSIBLE ACROSS TJMZ ALSO DURING THIS TIME
PERIOD.

&&

.MARINE...SEAS WILL CONDITIONS WILL REMAIN BETWEEN 2 TO 4 FEET
THROUGH FRIDAY NIGHT. SEAS WILL BECOME CHOPPY ON FRIDAY AS WINDS
ARE EXPECTED TO INCREASE SIGNIFICANTLY...GENERATING SEAS OF
BETWEEN 4 TO 6 FEET ACROSS THE LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  87  76  88 /  60  40  50  50
STT  79  88  79  88 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/10
Hazardous weather outlook, Oct 15, 4:51 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
551 AM AST THU OCT 15 2009

AMZ710>745-PRZ001>013-161000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
551 AM AST THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL DOWNPOURS THAT
COULD TRIGGER FLASH FLOODING OF SMALL STREAMS AND IN URBAN AREAS.
THE AREAS AT GREATEST RISK IS THE SAN JUAN METRO AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-161000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
551 AM AST THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:11 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 15, 2:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 2:38 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.